Q:I have a 19-year-old white leopard Appaloosa gelding who had a small growth removed from his sheath in 2010 that turned out to be squamous cell carcinoma. I have been watching his third eyelids for the past year (they frequently look inflamed as he is outside 24/7 with a run-in and herdmates). Over the past three to four months, I have felt that the irritation in his left eyelid looked like it was increasing in size. I had an equine ophthalmologist do a biopsy of the third eyelid, in which she actually decided to remove a larger portion of it. The biopsy results came back positive for squamous cell carcinoma.

He will be starting cisplatin injections this month. Should I wait to give him his spring vaccinations until he is finished with the chemotherapy treatments, or should he receive the vaccines at the same time as his herdmates? He is otherwise apparently healthy and active.

Hallie Lynch, Brick, N.J.


A:Your question brings up two important points–what might affect a horse’s ability to respond to a vaccination, and what the risks are with delaying vaccination.

We rely on vaccinations to protect our horses from many diseases. However, horses don’t live in a vacuum, and concurrent medication administration or underlying conditions can negatively affect a horse’s response to vaccination.

In this particular case, there are no known effects of cisplatin that would lead veterinarians to delay vaccination. Cisplatin intraturmoral injections should not affect your horse’s immune system’s ability to mount an approp